Florida, 2022

Funnel Cloud in Florida, July 11, 2022

July 11, 2022 · NWS MFL · 1 event in 1 county or zone

An upper level trough interacted with deep moisture over South Florida to help produce scattered heavy showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level trough interacted with deep moisture over South Florida to help produce scattered heavy showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 11, 1:41 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 11, 1:41 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Miami FL
241 PM EDT Mon Jul 11 2022

.SHORT TERM (Rest of Today through Tuesday)...

The Tropical Upper Tropospheric Trough (TUTT) continues to gradually
push northwestward in the Gulf of Mexico further away from the
region. At the same time, a decaying frontal boundary remains
draped over Northern Florida. This will allow for the generally
south to southwesterly wind flow to continue across South Florida
for the rest of today. Scattered showers and thunderstorms continue
to develop this afternoon as the sea breezes interact with each
other. The highest coverage of showers and thunderstorms for the
rest of today into early this evening will remain over the Lake
Okeechobee region as well as portions of the east coast metro areas.
While the chances for strong thunderstorm development remain rather
limited this afternoon as the TUTT moves further to the northwest,
one or two cannot be ruled out especially over the Lake Okeechobee
region. The strongest thunderstorms could contain gusty winds,
frequent lightning, and heavy downpours. Most of the shower and
thunderstorm activity will gradually diminish as the evening
progresses. The exception to this will be over the Gulf and Atlantic
waters, where additional convection is possible overnight.

On Tuesday, winds will slowly begin to shift back around to a south
southeasterly direction as a mid level ridge pushes over the area
from the western Atlantic. This will help to push what is left of
the frontal boundary in Northern Florida farther off to the north.
With plenty of moisture remaining in place, scattered to numerous
showers and thunderstorms will develop along the sea breezes as the
push inland. The highest chances of showers and thunderstorms will
remain over the interior as well as the Lake Okeechobee region. The
potential for strong thunderstorm development will continue to be
rather limited, however, a couple of storms could contain heavy
downpours, gusty winds, and frequent lightning. High temperatures on
Tuesday will rise into the lower 90s across most areas with heat
index values once again rising into the lower to mid 100s.

.LONG TERM (Tuesday Night through Monday)...

Mid-lvl ridging will be centered just off the east coast of
Florida to start the extended, while at the surface, an easterly-
southeasterly regime will remain in place as SFL resides on the SW
periphery of the Atlantic High. An upper-lvl low (another TUTT)
will approach the area from the east Thursday into Friday
displacing the aforementioned ridge and resulting in H5 height
falls around 4 dam, and H5 temps cooling in a few degrees. This
approaching low will be coincident with a noticeable drop in
PWATs/700mb RH indicative of a SAL intrusion. By the weekend, the
upper low will only gradually lift north and fill, with deeper
moisture increasing again behind the SAL plume.

In terms of sensible weather, Wednesday looks quite warm with the
ridge overhead and max heat indices are progged in the 104-108
range (right at the cusp of advisory criteria), and given the
easterly regime, the precip focus should mostly be SW Florida and
the Interior. Thursday/Friday remain a forecast challenge as the
cooler temps aloft/steeper mid-lvl lapse rates and forcing with
the low will be partially offset by the drier air advection from a
convective coverage/intensity standpoint. Given the robust
easterly flow, think the east coast largely remains dry apart from
some weaker AM convection, while things could be a bit more
interesting on the west coast as there could be some potential for
a few stronger storms developing near the Gulf Breeze. Heading
into the weekend, the pattern would favor unsettled (i.e. above
climo PoPs) weather. particularly if the upper low takes it time
to move away. Temps will decrease a few degrees back towards
climo with the upper lows passage/approach late this week into the
weekend.

&&

.AVIATION(18Z TAFS)...

South to southwest winds continue across most of the area this
afternoon, however, some of the east coast terminals have shifted
back to the south southeast as the sea breeze continues to push
inland. Scattered showers and thunderstorms will be possible near
the terminals this afternoon into this evening. Periods of MVFR or
IFR are possible in and around showers and storms. Winds become
light and variable later this evening as storms gradually diminish.

&&

.MARINE...

A light to moderate south to southwesterly wind flow will continue
through the rest of this afternoon into the evening across the local
waters. These winds will then begin to slowly shift to more of a
south to southeasterly direction through the middle of the week.
Seas across the Atlantic and Gulf waters will remain at 2 feet or
less through the middle of the week. Scattered showers and
thunderstorms will continue to be possible during this time frame.
Winds and waves could be locally higher in and around showers and
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  92  80  92 /  20  40  20  50
West Kendall     77  93  77  93 /  20  40  20  50
Opa-Locka        79  94  80  94 /  20  40  20  50
Homestead        78  92  78  91 /  10  30  20  50
Fort Lauderdale  80  92  80  91 /  10  40  20  50
N Ft Lauderdale  80  91  80  91 /  20  40  20  50
Pembroke Pines   79  93  80  93 /  20  40  20  50
West Palm Beach  79  92  80  92 /  20  40  20  50
Boca Raton       80  93  80  94 /  20  40  20  50
Naples           79  92  78  91 /  20  40  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Tuesday and Aviation/Marine...CWC
Tuesday Night through Monday...Carr

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jul 11, 8:41 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
941 AM EDT Mon Jul 11 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
120745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
941 AM EDT Mon Jul 11 2022

...Scattered to Numerous Showers and Thunderstorms This Afternoon...
...Peak Heat Indices 102 to 107 Degrees...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous showers and thunderstorms will
continue to develop through the evening hours. The highest coverage
of showers and thunderstorms will focus around the Lake Okeechobee
region and the east coast metro areas later this afternoon into this
evening. Primary threats will be heavy downpours, gusty winds and
frequent lightning.

Heat: Heat indices will rise into the lower 100s across most of
South Florida. Some areas over the interior could see heat
indices between 105 and 107.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous showers and thunderstorms will remain
possible through the end of the week. A few strong storms could
produce gusty winds, heavy rainfall, and frequent lightning.

Max heat indices will continue to rise into the triple digits
throughout most of the week.

The risk of rip currents for East Coast beaches returns later
in the week as winds shift from the southeast.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 11, 12:35 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Miami FL
135 PM EDT Mon Jul 11 2022

FLZ063-066-067-070-071-112000-
Glades-Hendry-Inland Palm Beach-Inland Collier-Inland Broward-
Including the cities of Palmdale, Moore Haven, Clewiston,
LaBelle, Big Cypress Seminole Reservation, Pahokee, South Bay,
Belle Glade, Wellington, Lion Country Safari,
South County Regional Park, Immokalee,
Miccosukee Indian Reservation, and Markham Park
135 PM EDT Mon Jul 11 2022

...Heat Indices in the mid to upper 100s Over Interior Areas This
Afternoon...

Temperatures will remain in the 90s with dew points in the mid
70s this afternoon over the interior areas of South Florida. This
will allow for the heat indices to be in the 105 to 109 range.
People outside in these areas should limit outdoor activity this
afternoon. If going to be outside, drink plenty of water, even if
not thirsty. Take frequent rest breaks in shade or air conditioning
and check on elderly neighbors and family.

Baxter
Special weather statement, Jul 11, 3:16 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Miami FL
416 PM EDT Mon Jul 11 2022

FLZ067-068-168-112045-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
416 PM EDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of northeastern Palm
Beach County through 445 PM EDT...

At 415 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near West Palm Beach to near Greenacres. Movement was
northeast at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
West Palm Beach, Boynton Beach, Delray Beach, Wellington, Jupiter,
Palm Beach Gardens, Lake Worth, Riviera Beach, Palm Beach, Tequesta,
Juno Beach, Ocean Ridge, Greenacres, Royal Palm Beach, Palm Springs,
North Palm Beach, Lantana, Lake Park, Atlantis and Haverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2697 8003 2647 8003 2647 8025 2696 8022
      2696 8014 2697 8014
TIME...MOT...LOC 2015Z 214DEG 12KT 2678 8016 2662 8018

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jul 11, 3:18 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Miami FL
418 PM EDT Mon Jul 11 2022

FLZ071-112100-
Inland Broward County FL-
418 PM EDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of Broward County
through 500 PM EDT...

At 417 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 6 miles north of
Mile Marker 30 On Alligator Alley to 12 miles southeast of Miccosukee
Service Plaza. Movement was north at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Intersection Alligator Alley And Miami Canal, Mile Marker 30 On
Alligator Alley and West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2629 8052 2626 8083 2598 8079 2602 8054
      2621 8048
TIME...MOT...LOC 2017Z 188DEG 6KT 2624 8054 2600 8076

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Baxter

The radar

The Miami radar (KAMX), 104 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
July 11, 3:20 PM EST
Where
Palm Beach County, 7 mi WNW of Delray Beach
Reported by
Trained Spotter
Coordinates
26.518, -80.170

A trained spotter reported a funnel cloud over western sections of Boynton Beach. The funnel cloud was rather small and close to the cloud base.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050294.